By M. CHRIS WOLF, PH.D.
Founder & Editor-in-Chief
Antidepressant medication and falls is a concern. Recent research reports that a leading cause of brain trauma in the senior population are falls. According to an article published online in the Journal of Gerontology: Medical Sciences, nursing home residents have a fivefold increased risk of falling if they have a new prescription for an antidepressant such as bupropion or venalfaxine.
NOTE: B vitamins can be a helpful adjunct to stress reduction, memory and brain health.
Get more info on NR Essentials Vitamin B12 Methylcobalamin - the active form of B12. B12 is used to form red blood cells, support nerve cell health, assist in protein and DNA synthesis, and contribute to fat and protein metabolism. It may help restore energy levels.
Other non-SSRIs, such as trazodone, can cause a rapid lowering in blood pressure upon standing that may contribute to falls. In fact, some researchers estimate that more 33% of the country's nearly 1.6 million nursing home residents take some type of antidepressant medication. Antidepressant medication and falls can be a catastrophic combination.Get More Info on MemoRise for Improved Memory and Retention
According to the research by the CDC, falls among the elderly are the leading cause of brain injury in those over age 65 years. Falls cause 61% of all traumatic brain injuries or TBIs among adults aged 65 years and older.
Thus, this new research is particularly important as it points to a potential preventable cause of falls among seniors. The study suggests that rehabilitation and long-term care staff should closely monitor these patients and residents following a prescription change to prevent potential falls. Antidepressant medication and falls should be a real concern.
According to the lead author Sarah D. Berry, M.D., M.P.H., a scientist at the Institute for Aging Research, the risk of falls, may be due to acute cognitive or motor effects that have not yet been fully investigated during the initial research.
Older tricyclic antidepressants, and newer SSRIs which are the most common antidepressant medications used, have been associated as much as a six times increase in risk of falls in this population in other studies.
Improve Brain Functioning Naturally With Brain Tonic Tissue SaltsGet More Information on Triple Complex Brain Tonic Tissue Salts
Even the new medications including serotonin-norepinephrine reuptake inhibitors, may also be associated with falls risk, especially among senior citizens. The study indicates that he risk of falls was greatest within a two-day period of a change in a non-SSRI prescription (either new or existing), while no association was found between SSRIs and falls.
The risk of falls diminished each day following the prescription change.
Dr. Berry, who is an instructor in medicine at Harvard Medical School, recommended that staff be on alert for this potential risk, particularly in the first 48 hours of a change in the medication dosage or starting a new medication.
Research on antidepressant medication and falls suggests that you do the following: If your family member has begun a new anti-depressant medication or changed the dosage, be alert to postural sway and instability. Be particularly vigilant for the first 48 hours after the change. Risk is likely to be greatest when moving from a sitting to standing position. If they are not living at home, alert medical staff and be sure to follow-up to make sure that they are taking you seriously. Tell your doctor to write an order in the chart for nursing staff to monitor your family member closely during the first 48 hours.
For more information about this topic consider these resources:
How To Prevent Falls: Better Balance, Independence and Energy in 6 Simple Stepsby Betty Perkins-Carpenter, Wes Fox, Jim Whiting and Dick Roberts
Safe-T-Mate Fall Prevention Magnetic Alarmby 210 Innovations
Ez adjust bed rail. EZ Adjust Bed Railby Standers